Alert archive / Alabama / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 19, NWS Mobile, AL

April 22, 2018Choctaw County, Clarke County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 22, 2018, 6:00 PM CDT for Choctaw County, Clarke County, Alabama. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2018, 6:00 PM CDT (23:00 UTC)
Expired
Apr 22, 2018, 6:22 PM CDT
In force
22 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Choctaw County, AL, Clarke County, AL

The radar

The Mobile radar (KMOB), 144 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2018-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2018-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 286 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
286 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

223 
WUUS54 KMOB 222300
SVRMOB
ALC023-025-222345-
/O.NEW.KMOB.SV.W.0019.180422T2300Z-180422T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
600 PM CDT SUN APR 22 2018

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Eastern Choctaw County in southwestern Alabama...
  Northwestern Clarke County in southwestern Alabama...

* Until 645 PM CDT.

* At 559 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles southwest of Putnam to 5 miles north of
  Coffeeville, moving east at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Thomasville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3199 8810 3200 8809 3201 8809 3199 8807
      3199 8767 3188 8767 3188 8765 3186 8765
      3181 8816 3201 8816 3202 8812
TIME...MOT...LOC 2259Z 253DEG 31KT 3196 8811 3183 8811 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$
2 follow-up statements
443 
WWUS54 KMOB 222315
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
615 PM CDT SUN APR 22 2018

ALC023-222324-
/O.CAN.KMOB.SV.W.0019.000000T0000Z-180422T2345Z/
Choctaw AL-
615 PM CDT SUN APR 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHOCTAW COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3199 8805 3199 8767 3188 8767 3188 8765
      3186 8765 3182 8805 3190 8804 3194 8804
TIME...MOT...LOC 2314Z 252DEG 31KT 3199 8798 3193 8796 3185 8799 

$$

ALC025-222345-
/O.CON.KMOB.SV.W.0019.000000T0000Z-180422T2345Z/
Clarke AL-
615 PM CDT SUN APR 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHWESTERN CLARKE COUNTY...

At 614 PM CDT, severe thunderstorms were located along a line
extending from 3 miles southeast of Putnam to 12 miles south of
Nanafalia to 8 miles northeast of Coffeeville, moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Thomasville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3199 8805 3199 8767 3188 8767 3188 8765
      3186 8765 3182 8805 3190 8804 3194 8804
TIME...MOT...LOC 2314Z 252DEG 31KT 3199 8798 3193 8796 3185 8799 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$
579 
WWUS54 KMOB 222322
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
622 PM CDT SUN APR 22 2018

ALC025-222330-
/O.CAN.KMOB.SV.W.0019.000000T0000Z-180422T2345Z/
Clarke AL-
622 PM CDT SUN APR 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLARKE COUNTY IS
CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with these thunderstorms.

LAT...LON 3199 8805 3199 8767 3188 8767 3188 8765
      3186 8765 3182 8805 3190 8804 3194 8804
TIME...MOT...LOC 2320Z 253DEG 31KT 3201 8792 3195 8790 3187 8793 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 5:39 PM CDT, 21 minutes earlier.

Area forecast discussion, Apr 22, 5:39 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
539 PM CDT Sun Apr 22 2018

.DISCUSSION...See updated information for land areas below.

&&

.UPDATE...Very quick update. Despite some recent veering of the sfc
winds, which has acted to decrease vertical wind shear values SW
of the warm front, the vertical wind shear and thermodynamic
instability values on the latest mesoanalyses are still
sufficiently elevated enough to warrant the formation of long-
lived mesoscyclones (some of which may produce isolated
tornadoes). Therefore, am in no hurry to clear any portion of
Tornado Watch 56 which is currently in effect over eastern portion
of our areas. /23 JMM

&&

.PREV DISCUSSION... /issued 358 PM CDT Sun Apr 22 2018/

..This will be an abbreviated AFD due to ongoing active
weather...

NEAR TERM /Now Through Monday/...In the very near term, forecast
area is bisected by surface warm front that lies in a NW-SE
fashion across our area. The feature is lifting to the NE with
time. A few hours ago mesocyclones, some of which may likely produced
tornadoes, exploded over the NE Sector of our area (and over the
interior NW FL Panhandle). Currently the ambient environment
remains favorable for more mesocyclone and isolated tornado
formation the next several hours along and just SE of the sfc
warm front. EffSrHel is maxed out in the 300-500 m^2 s-^2 and
there are some 1000-1500 J/kg SBCAPES south of the warm front
(MLCAPES generally range under 1000 J/kg). This will continue
through around 9 PM CDT and a Tornado Watch is in effect. By
midnight, an upstream cold front will have moved through the
western portion of our area. By 3 AM, sfc winds will have shifted
to a W-NW direction behind the cold front. There will be periods
of patchy drizzle and fog in the sfc low wrap-around moisture
after the more significant and deeper precipitation departs the NE
zones during the mid evening. Give the orientation of the upper
system as it lifts to the NE on Monday, it will likley be mostly
cloudy on Monday north of Highway 84 with possible drizzle
lingering into the late morning. Temperatures will range below
normal.

Look for us to start trimming back the western edge of Tornado
Watch 56 over the next few hours. /23 JMM

SHORT TERM /Monday night Through Wednesday night/...A N-S cloud
gradient remains Monday night through Tuesday as another upper
level vorticity maximum passes to the N. Yet another system
approaches Wed night, and clouds and rain chances will be on the
increase from the NW. /23 JMM

LONG TERM /Thursday Through Sunday/...No changes to previous
package. Afternoon high and morning low temperatures remain below
seasonal values through the period. /23 JMM and /10 GJM

MARINE...A cold front moves through the coastal waters this
evening and very early Monday morning. Showers and thunderstorms end
from the west. Winds shift to the west and then northwest around
daybreak. West to northwest flow is then expected to gradually weaken
in the wake of the front through midweek.

A Tornado Watch remains in effect out to 60 nm east of Pensacola
through 9 PM CDT. Also a Small Craft Exercise Caution remains in
effect through most of the evening and may cancelled with the
1030 PM CDT update. /23 JMM

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Monday evening for ALZ265-266.

FL...High Rip Current Risk through Monday evening for FLZ202-204-206.

MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Apr 22, 5:58 AM CDT, 12 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
558 AM CDT Sun Apr 22 2018

ALZ265-266-FLZ202-204-206-231100-
Mobile Coastal-Baldwin Coastal-Escambia Coastal-Santa Rosa Coastal-
Okaloosa Coastal-
558 AM CDT Sun Apr 22 2018

...HIGH RIP CURRENT RISK IN EFFECT THROUGH MONDAY...

This Hazardous Weather Outlook is for southwest Alabama and
northwest Florida.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   High Rip Current Risk.

Showers and thunderstorms are expected to become numerous across the
region today as a cold front approaches from the west. There is a
Marginal Threat for severe weather across the entire area today, but
the greatest risk for a few severe storms with damaging wind gusts and
perhaps an isolated brief/weak tornado will be over interior southwest
Alabama and inland portions of the western Florida panhandle from
late morning, through the afternoon and into the early evening hours.
Any heavy rainfall threat appears minimal due to the relatively fast
west to east motion of the front across the area today and tonight.
Stay tuned for further updates on the developing situation.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   High Rip Current Risk.

There is a continued High Risk for rip currents along the Gulf
beaches of Alabama and Northwest Florida Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday.

ALZ051>060-261>264-FLZ201-203-205-MSZ067-075-076-078-079-231100-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Escambia Inland-Santa Rosa Inland-Okaloosa Inland-
Wayne-Perry-Greene-Stone-George-
558 AM CDT Sun Apr 22 2018

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   High Rip Current Risk.

Showers and thunderstorms are expected to become numerous across the
region today as a cold front approaches from the west. There is a
Marginal Threat for severe weather across the entire area today, but
the greatest risk for a few severe storms with damaging wind gusts and
perhaps an isolated brief/weak tornado will be over interior southwest
Alabama and inland portions of the western Florida panhandle from
late morning, through the afternoon and into the early evening hours.
Any heavy rainfall threat appears minimal due to the relatively fast
west to east motion of the front across the area today and tonight.
Stay tuned for further updates on the developing situation.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   High Rip Current Risk.

There is a continued High Risk for rip currents along the Gulf
beaches of Alabama and Northwest Florida Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday.

GMZ630>636-650-655-670-675-231100-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
558 AM CDT Sun Apr 22 2018

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

Hazardous conditions for small craft can be expected today and
tonight over much of the marine area. Small craft should exercise
caution.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous conditions for small craft will be possible into the early
and middle part of the week.

In the hours before

Local storm report, Apr 22, 5:17 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
517 PM CDT SUN APR 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     Foley                   30.41N 87.68W
04/22/2018                   Baldwin            AL   EMERGENCY MNGR

            SEVEN OVER TURNED TRAILERS AT ANCHORS RV PARK. MINOR
            DAMAGE TO A LOWES PARKING LOT.

&&

DJOHNSON
Local storm report, Apr 22, 5:24 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
524 PM CDT SUN APR 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     FUNNEL CLOUD     3 SSE Foley             30.37N 87.66W
04/22/2018                   BALDWIN            AL   EMERGENCY MNGR

            BALDWIN COUNTY EMA REPORT OF A FUNNEL CLOUD WITH DEBRIS
            MOVING NORTH.

&&

DJOHNSON
Local storm report, Apr 22, 5:36 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
536 PM CDT SUN APR 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     TSTM WND DMG     4 SSE Honoraville       31.80N 86.38W
04/22/2018                   CRENSHAW           AL   EMERGENCY MNGR

            TREE BLOWN ONTO A HOUSE WITH NUMEROUS TREES DOWN IN THE
            SURROUNDING AREAS.

&&

DJOHNSON
Local storm report, Apr 22, 5:44 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
544 PM CDT SUN APR 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     TSTM WND DMG     1 SE Highland Home      31.94N 86.30W
04/22/2018                   CRENSHAW           AL   BROADCAST MEDIA

            PICTURES OF TREES SNAPPED AND NUMEROUS LARGE BRANCHES
            DOWN NEAR A HOME IN THE AREA OF HIGHLAND HOME AND
            MAGNOLIA SPRINGS.

&&

DJOHNSON
Special weather statement, Apr 22, 5:44 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Mobile AL
544 PM CDT SUN APR 22 2018

ALZ051-053-222330-
Clarke AL-Choctaw AL-
544 PM CDT SUN APR 22 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...CHOCTAW AND NORTHWESTERN CLARKE COUNTIES UNTIL 630 PM
CDT...

At 544 PM CDT, the strong thunderstorms were located along a line
extending from 6 miles southeast of Kinterbish to 4 miles south of
Butler to Silas, and moving northeast at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Butler, Lisman, Silas, Coffeeville, Pennington, Gilbertown and Toxey.

LAT...LON 3231 8793 3228 8793 3230 8794 3230 8798
      3228 8802 3218 8801 3215 8802 3214 8804
      3211 8805 3209 8804 3206 8807 3207 8810
      3206 8812 3202 8812 3199 8810 3199 8782
      3174 8781 3172 8842 3231 8833
TIME...MOT...LOC 2244Z 245DEG 27KT 3228 8821 3202 8824 3179 8833
Local storm report, Apr 22, 5:56 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
556 PM CDT SUN APR 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     TSTM WND DMG     Gulf Shores             30.25N 87.70W
04/22/2018                   Baldwin            AL   EMERGENCY MNGR

            MINOR DAMAGE TO A BUILDING AND POWERLINES DOWN ALONG WEST
            BEACH BLVD.

&&

DJOHNSON

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 12:14 PM CDTSpecial Weather StatementMOBClarke46 min
Apr 22, 12:26 PM CDTSpecial Weather StatementMOBMonroe19 min
Apr 22, 12:37 PM CDTSpecial Weather StatementMOBCovington38 min
Apr 22, 1:17 PM CDTSpecial Marine WarningMOB58 min
Apr 22, 1:26 PM CDTTornado WarningMOBEscambia34 min
Apr 22, 1:32 PM CDTSpecial Marine WarningMOB43 min
Apr 22, 1:43 PM CDTSpecial Weather StatementMOBCrenshaw47 min
Apr 22, 1:47 PM CDTTornado WarningMOBCrenshaw28 min
Apr 22, 1:53 PM CDTSevere Thunderstorm WarningMOBEscambia37 min
Apr 22, 1:57 PM CDTTornado WarningMOBEscambia33 min
Apr 22, 2:05 PM CDTSpecial Marine WarningMOB55 min
Apr 22, 2:07 PM CDTSpecial Marine WarningMOB53 min
Apr 22, 2:09 PM CDTTornado WarningMOBButler, Covington, Crenshaw23 min
Apr 22, 2:10 PM CDTSpecial Marine WarningMOB65 min
Apr 22, 2:11 PM CDTTornado Warning Tornado observedMOBCrenshaw19 min
Apr 22, 2:29 PM CDTTornado WarningMOBConecuh, Covington, Escambia13 min
Apr 22, 2:50 PM CDTSpecial Marine WarningMOB55 min
Apr 22, 2:55 PM CDTSpecial Marine WarningMOB65 min
Apr 22, 3:02 PM CDTSpecial Marine WarningMOB58 min
Apr 22, 3:07 PM CDTSpecial Marine WarningMOB38 min
Apr 22, 3:25 PM CDTTornado WarningMOBBaldwin35 min
Apr 22, 3:44 PM CDTSpecial Marine WarningMOB61 min
Apr 22, 4:18 PM CDTSpecial Marine WarningMOB27 min
Apr 22, 4:59 PM CDTSpecial Weather StatementMOBChoctaw46 min
Apr 22, 5:08 PM CDTSpecial Weather StatementMOBEscambia37 min
Apr 22, 5:44 PM CDTSpecial Weather StatementMOBChoctaw46 min
Apr 22, 6:46 PM CDTSpecial Weather StatementMOBWilcox29 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.